Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 52, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2022, 5:45 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2022, 5:45 PM PDT (00:45 UTC)
- Expired
- Jul 29, 2022, 8:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 170 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:22 PM PDT | FLASH FLOOD | 4 Se Furnace Creek, CA | THE DV VISITORS CENTER REPORTED THAT HIGHWAY 190 WAS IMPASSABLE IN SPOTS BETWEEN BEATTY JUNCTION AND THE FURNACE CREEK WASH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1338 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635
WGUS55 KVEF 300045
FFWVEF
CAC027-300345-
/O.NEW.KVEF.FF.W.0052.220730T0045Z-220730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
545 PM PDT Fri Jul 29 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Inyo County in south central California...
* Until 845 PM PDT.
* At 545 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain east of Furnace Creek. Between 0.25 and 0.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly and will impact highway 190 near Furnace Creek as well as
Echo Canyon Road and Hole in the Wall Road.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Furnace Creek and Texas Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3653 11663 3642 11657 3637 11656 3631 11660
3628 11664 3626 11675 3629 11683 3638 11689
3653 11694 3660 11699 3663 11700 3667 11697
3671 11689 3671 11684 3659 11668
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO3 follow-up statements
334
WGUS75 KVEF 300203
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
703 PM PDT Fri Jul 29 2022
CAC027-300345-
/O.CON.KVEF.FF.W.0052.000000T0000Z-220730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
703 PM PDT Fri Jul 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT THIS
EVENING FOR CENTRAL INYO COUNTY...
At 703 PM PDT, Doppler radar indicated thunderstorms that produced
heavy rain across the warned area. These storms have moved south out
of the warning area but radar estimates of 0.5 and 1.25 inches of
rain have fallen in the Badwater Basin area. Flash flooding is
likely ongoing in this area and could persist for the next hour or
so.
HAZARD...Life-threatening flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings
over paved and dirt roads, slot canyons, creeks,
normally dry washes and hiking trails.
Some locations that will experience flash flooding include...
Furnace Creek, Badwater Basin, and Texas Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3653 11663 3642 11657 3637 11656 3631 11660
3628 11664 3626 11675 3629 11683 3638 11689
3653 11694 3660 11699 3663 11700 3667 11697
3671 11689 3671 11684 3659 11668
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TB3534
WGUS75 KVEF 300258
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
758 PM PDT Fri Jul 29 2022
CAC027-300345-
/O.CON.KVEF.FF.W.0052.000000T0000Z-220730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
758 PM PDT Fri Jul 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT THIS
EVENING FOR CENTRAL INYO COUNTY...
At 758 PM PDT, Local law enforcement reported flooding across
Highway 190 in Furnace Creek between Beatty Junction and Furnace
Creek Wash Rd due to flooding from earlier heavy rainfall. This road
was impassable but conditions are improving and the road is now
passable. Other locations in Furnace Creek and Badwater Basin may
still be seeing flooding issues over the next hour.
HAZARD...Life-threatening flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, slot canyons, normally dry washes and some
roads.
Some locations that will experience flash flooding include...
Furnace Creek, Badwater Basin and Texas Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3653 11663 3642 11657 3637 11656 3631 11660
3628 11664 3626 11675 3629 11683 3638 11689
3653 11694 3660 11699 3663 11700 3667 11697
3671 11689 3671 11684 3659 11668
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TB3043
WGUS75 KVEF 300337
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
837 PM PDT Fri Jul 29 2022
CAC027-300347-
/O.EXP.KVEF.FF.W.0052.000000T0000Z-220730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
837 PM PDT Fri Jul 29 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT THIS EVENING FOR
CENTRAL INYO COUNTY...
The heavy rain has ended near Death Valley junction and moved south.
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3653 11663 3642 11657 3637 11656 3631 11660
3628 11664 3626 11675 3629 11683 3638 11689
3653 11694 3660 11699 3663 11700 3667 11697
3671 11689 3671 11684 3659 11668
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:28 PM PDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 29, 2:28 PM PDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 228 PM PDT Fri Jul 29 2022 .SYNOPSIS...Moist and unstable air will remain over much of the region through the weekend and into early next week. Heavy rain and flash flooding are the primary concerns, but the potential for damaging winds exists as well. The high humidity will help hold temperatures down, especially in areas where rain occurs. && .SHORT TERM...Through Saturday night. Scattered thunderstorms developing over central Nevada this afternoon were propagating southward and storm coverage is more extensive today due to apparent forcing from an upper level circulation over northeast Nevada. These storms will continue expanding and will likely combine to form multicell clusters as they push down into Clark, southern Nye and northern San Bernardino counties this early this evening. Storms in Clark County may merge with storms coming out of northwest Arizona. The main threat will be strong or damaging winds with the potential of isolated gusts of 60 to 70 mph primarily over Clark County this evening where the HREF continues to depict a bullseye of 70-80 percent probability of gusts over 35 mph this evening and a 10 percent probability of gusts over 58 mph. Thunderstorms will again be capable of producing heavy rain, but will be moving at 15-25 mph. Localized flash flooding will be possible, but should not be too extensive given the speed of the storms. These will move into an increasingly moisture rich and unstable environment with ML CAPE values 1000-1500 J/kg over much of Clark County early this evening which will facilitate rapid thunderstorm development. Storms will dissipate late this evening and overnight. The weather pattern of the past three days begins to transition Saturday to become less favorable for storms to propagate down from the north. However, it will likely be another active day as the inverted trough over Arizona progress toward southeast California and brings more moisture over western San Bernardino and Inyo counties. This feature will likely serve to enhance convection along its leading edge which brushes southern Nevada and southeast California by Saturday afternoon and extensive PoP valus of 30-40 percent are in place across almost all of our area with 60-70 in the Spring Mountains. .LONG TERM...Sunday through Friday. The high that has been parked over northern Nevada will migrate over Utah by Sunday allowing a broad southeast to southerly flow advecting moisture across our entire area. The aforementioned inverted trough will be lifting up central California and will likely influence extensive showers and thunderstorms across the southern Sierra and Owens Valley. PoP values of 60 to 70 percent remain over northern Inyo County and expand across central Nevada as a trough swinging into the Pacific Northwest increases convergence across the region. This will lead to scattered to numerous thunderstorms. A general drying trend is indicated Tuesday through Thursday as the trough brings drier air in from the west and northwest. PoP values gradually decrease accordingly each of those days. PoP values tick back up Friday over southern Nevada and northwest Arizona as southerly flow redevelops and brings additional moisture back our way. Temperatures will remain below normal through early next week, but will climb back near normal as moisture decreases by the middle of the week. && .AVIATION...For Harry Reid...Winds will generally remain light through the day, but will favor a southeast direction at times. Wind speeds are expected to remain around 8 kts or less. There continues to be strong agreement in the models that another area of convection will move across southern Nevada this evening. The timing of the storms looks similar to what was experienced Thursday evening and a TEMPO group has been included between 02Z to 06Z for this activity. Any storms that do develop should clear the terminal by late evening and light and variable winds are expected to develop once again overnight into Saturday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Prevailing winds will continue to be light at area TAF sites today with wind speeds generally below 10kts. Scattered areas of convection will likely develop this afternoon, especially over the eastern half of the region. Model guidance is showing a strong signal that an area of convection will move south across southern Nevada and eastern San Bernardino counties this evening. Las Vegas area TAF sites will have the best chance of storms between 01z-07Z and the Colorado River Valley sites between 04 and 08Z. There is also some indication that the convection could make it as far west as KDAG between 04Z and 08Z as well, although chances are a bit lower in this area. All TAF sites should see light winds return overnight into Saturday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Adair LONG TERM...Adair AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:32 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 29, 7:58 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 29, 9:19 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 10:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 12:47 AM PDT | Flood Watch | VEF | San Bernardino | 22 hr |
| Jul 30, 1:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 1:45 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 30, 3:40 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 65 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.